Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 4, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 7, 2003, 6:57 PM EDT for Culpeper County, Fauquier County, Prince William County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 6:57 PM EDT (22:57 UTC)
- Expired
- May 7, 2003, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Culpeper County, VA, Fauquier County, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 54 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 072300 FFWLWX VAC047-061-153-080200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 657 PM EDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR CULPEPER COUNTY IN NORTHERN VIRGINIA SOUTHERN FAUQUIER COUNTY IN NORTHERN VIRGINIA SOUTHERN PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA * UNTIL 1000 PM EDT. * AT 657 PM EDT RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHERN PRINCE WILLIAM...SOUTHERN FAUQUIER AND NORTHERN CULPEPER COUNTIES. THE THUNDERSTORMS ARE MOVING REPEATEDLY OVER THE SAME AREA...PRODUCING PROLONGED PERIODS OF HEAVY RAIN. RATES UP TO 2 INCHES IN AN HOUR OR LESS HAVE BEEN REPORTED. THE HEAVY RAIN WILL CONTINUE OFF AND ON THROUGH MID EVENING. EXPECT ROADWAY FLOODING AND RAPID OVERFLOWS OF SMALL STREAMS AND CREEKS. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE DALE CITY...DUMFRIES...MONTCLAIR AND BEALETON. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3855 7813 3846 7811 3854 7730 3867 7727 $$ HITCHENS
1 follow-up statement
000 WGUS71 KLWX 080039 FFSLWX VAC047-061-153-080130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 836 PM EDT WED MAY 7 2003 ...FLASH FLOOD WARNING CONTINUES FOR CULPEPER...PRINCE WILLIAM AND FAUQUIER COUNTIES UNTIL 1000 PM EDT... SHOWERS AND THUNDERSTORMS WITH ISOLATED POCKETS OF HEAVY RAIN ARE CONTINUING OVER SOUTHERN PORTIONS OF PRINCE WILLIAM AND FAUQUIER COUNTIES...AND CULPEPER COUNTIES. THE HEAVY RAIN IS SHOWING SIGNS OF WEAKENING. SOME AREAS MAY EXPERIENCE ANOTHER 1/2 INCH OF RAIN THROUGH 1000 PM. OFFICIALS IN PRINCE WILLIAM COUNTY REPORTED LUCASVILLE ROAD AT HASTINGS DRIVE UNDER WATER AND IMPASSABLE EARLIER ALONG THE PRINCE WILLIAM COUNTY BORDER WITH MANASSAS. DO NOT DRIVE OR WALK INTO FLOOD WATERS. THE DEPTH MAY BE TOO GREAT FOR YOU TO CROSS SAFELY. REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE MESSAGE TO THE NATIONAL WEATHER SERVICE IN STERLING. $$ HITCHENS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:15 PM EDT, 4 hours 42 minutes earlier.
Area forecast discussion, May 7, 2:15 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 215 PM EDT WED MAY 7 2003 LLVLS DESTABILIZING THIS AFTN. CONVECTION DEVELOPING TO THE W. BEST FRONTOGENETIC FORCING SHOULD FOCUS MOST WIDESPREAD CONVECTION OVR NRN VA/MD. SHEAR INCRSG THRUT THE AFTN AND EVE WITH SVR POSS. LEAD SHORTWV THAT TRIGGERED CONVECTION OVR WV QUICKLY SHEARING OUT THIS MORN WITH CONVECTION RAPIDLY DSPTG. STGR SHORTWV TROF OVR THE TN VLY MOVES QUICKLY NE PROGGED TO BE ROUGHLY ALG THE POTOMAC BY 00Z TNGT. ALSO DOUBLE JET STRUCTURE NOTED IN ETA FCST OVR NRN MD WHIC GREATLY ENHANCES VERT MOTION THIS EVE. STORMS WL BE MOVING...SO HVY RAFL NOT A WIDESPREAD PROB. WK SFC WV PROGGED TO DEVELOP ALG STNRY FNT TO THE N...WITH A WK TROF EXTENDING TO THE S. DEVELOPMENT OF THE SFC WL WV WL START TO INCRS AND BACK LLVL WND FIELD AS EVE APCHS. MUCH OF THE CONVECTION XPCTD TO LIFT TO THE NE OF THE AREA AROUND 03-05Z. GOOD DOWNSLOPING DEVELOPS CLRG OUT MUCH OF THE CLD CVR BY MORN. SHORTWV MOVING BY TO THE N WL STEEPEN LAPSE RATES...BUT DON/T THINK ENOUGH MOISTURE WL BE AVAIL FOR ANY CONVECTIVE DEVELOPMENT. WL LEAVE FCST DRY FOR NOW...BUT KEEP SILENT 20 POPS ACROSS THE N. SEVERE THUNDERSTORM WATCH UNTIL 700 PM AREAWIDE. MANNING .LONG TERM THU NIGHT THROUGH WED... FNTL BOUNDARY WILL CONT TO BE A FACTOR INTO THE WEEKEND. LOOKS LIKE IT WILL BE N OF THE CWA SAT NGT. WAVES OF MOISTURE AND UPR LVL ENERGY WILL BRING A CHC FOR CONVECTION BOTH FRI AND SAT. CDFNT SWINGS THROUGH ON SUNDAY. AVN HAS BEEN TRENDING FASTER WITH THIS BOUNDARY AND DRYING BEHIND IT...SO HAVE REMOVED THE MENTION OF SHRA FOR MONDAY. GFS TUE AND WED LOOKS DRY. RDH .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, May 7, 10:30 AM EDT, 8 hours 27 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS THE AREA. THUNDERSTORMS AREA EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THUNDERSTORMS ARE FIRST EXPECTED ACROSS THE SHENANDOAH VALLEY THIS AFTERNOON...AND SPREADING EASTWARD TOWARD THE I-95 CORRIDOR BY EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE FROM ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING. MANNING
In the hours before
Special weather statement, May 7, 3:51 PM EDT, 3 hours 6 minutes before
VAZ028-031-072030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 351 PM EDT WED MAY 7 2003 ...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN SHENANDOAH VALLEY... AT 351 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF ROCK ENON SPRINGS TO 3 MILES SOUTH OF HIGH VIEW MANOR TO 10 MILES SOUTHWEST OF STEPHENS CITY... MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BERRYVILLE...STEPHENS CITY AND WINCHESTER WILL BE AFFECTED BY THESE STORMS THROUGH 430 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Special weather statement, May 7, 4:32 PM EDT, 2 hours 25 minutes before
WVZ053-072100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 432 PM EDT WED MAY 7 2003 ...STRONG THUNDERSTORMS APPROACHING SOUTHERN JEFFERSON COUNTY... AT 432 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF SUMMIT POINT TO 8 MILES SOUTHWEST OF RIPPON...MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CHARLES TOWN AND RANSON WILL BE AFFECTED BY THESE STORMS THROUGH 500 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Special weather statement, May 7, 5:36 PM EDT, 1 hour 21 minutes before
MDZ009-072200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 536 PM EDT WED MAY 7 2003 AT 536 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF POOLESVILLE...MOVING EAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG WITH BRIEF HEAVY RAIN. THE COMMUNITIES OF ASPEN HILL... GAITHERSBURG ...GERMANTOWN...MONTGOMERY VILLAGE...NORTH POTOMAC...OLNEY... POOLESVILLE...ROCKVILLE AND BOYDS WILL BE AFFECTED BY THIS STORM THROUGH 600 PM EDT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE REGION UNTIL 7 PM. SMZ
Special weather statement, May 7, 6:00 PM EDT, 57 minutes before
DCZ001-MDZ009-013-VAZ053-054-072300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 600 PM EDT WED MAY 7 2003 AT 600 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WESTERN MONTGOMERY COUNTY MARYLAND SOUTHWARD INTO WESTERN FAIRFAX COUNTY IN VIRGINIA...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG WITH TORRENTIAL RAINFALL. RAINFALL OF UP TO ONE INCH IN 30 MINUTES. A LARGE PORTION OF DISTRICT OF COLUMBIA...MONTGOMERY...PRINCE GEORGES...CITY OF ALEXANDRIA...CITY OF FAIRFAX...CITY OF FALLS CHURCH...ARLINGTON AND FAIRFAX COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 700 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE DC METRO REGION UNTIL 7 PM. SMZ
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:17 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 43 min |
| May 7, 4:58 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 47 min |
| May 7, 5:04 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 41 min |
| May 7, 5:21 PM EDT | Tornado Warning | LWX | Fauquier | 39 min |
| May 7, 5:46 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 59 min |
| May 7, 5:59 PM EDT | Special Marine Warning | LWX | 46 min | |
| May 7, 5:59 PM EDT | Tornado Warning | LWX | Prince William, Stafford | 46 min |
| May 7, 6:03 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 57 min |
| May 7, 7:12 PM EDT | Special Marine Warning | LWX | 63 min | |
| May 7, 7:19 PM EDT | Special Marine Warning | LWX | 86 min | |
| May 7, 7:44 PM EDT | Special Marine Warning | LWX | 31 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.